On any given day, first responders respond to a variety of calls. In recent years, they've been dispatched to an alarming number of overdoses.
According to the National Institute on Drug Abuse, around 115 people across our country die each day due to an opioid overdose.
There are many stereotypes that surround drug addictions and overdoses, but first responders who arrive on scene will be the first to admit there is no true face to opioid addiction, rather the epidemic affects all socio-economic classes, in addition to males and females -- Predominantly between their early 20's and late 40's.
Opioid overdoses often present themselves in clusters, due to a bad batch in the area. And while 115 people do die each day due to an opioid overdose, first responders have been able to save countless others with NARCAN.
NARCAN is a drug that is used in an emergency situation to treat an overdose. Patients suffering from an overdose are given NARCAN via a syringe or a nasal spray. The effects of NARCAN are immediate, with the overdose victim coming to rather quickly.
After a patient is administered NARCAN, they are usually a bit confused when they first wake up, but within a few moments they realize what happened.
For some, waking up leads them to the realization that they nearly died -- Undoubtedly, it's an eye-opening experience that can turn their life around.
Sadly, that's not the case for every overdose victim, as first responders often run multiple calls to the same overdose victim.
From a first responders perspective, administering NARCAN to the same patient over an over is disheartening, but it is not their job to judge, rather it is their job to save lives.
If you or someone you know is struggling with opioid addiction, please call the SAMHSA’s National Helpline: 1-800-662-HELP.
QCWriter is a journalist who is fueled by espresso and motivated by determination. She specializes in pop culture, country music, and news content. You can follow her on Twitter by clicking here: @QCWriter.